Treatment for epilepsy in pregnant women and the physical health of the child

Background

For most women who have epilepsy, continuing their medication during pregnancy is important for their health. Over the last 25 years, research has shown that children exposed to these medications in the womb can be at a higher risk of having a malformation or birth defect.

Research question

This review aimed to understand whether exposure to antiepileptic drugs (AEDs) during pregnancy is linked to an increased risk of having a child with a malformation.

Characteristics of the studies

The review included 50 published studies. We compared the children of women with epilepsy who were taking a single AED to the children of women without epilepsy or women who had epilepsy but who were not treating it with AEDs. We also made comparisons between children exposed to different AEDs in the womb. The evidence presented in this review was up to date in September 2015.

Results

The amount of data available from the studies reviewed varied greatly by the AED under investigation, and this could account for some of the findings.

- Children exposed to valproate compared to other AEDs had the highest level of risk of a malformation at 10.93%. The children exposed to valproate had a higher level of risk than both groups of control children and than children exposed to carbamazepine, gabapentin, levetiracetam, lamotrigine, oxcarbazepine, phenobarbital, phenytoin, topiramate and zonisamide. The level of risk of having a malformation was linked to the amount or dose of valproate the child was exposed to in the womb.

- Children exposed to carbamazepine were at a higher risk of malformations than both groups of control children and children exposed to levetiracetam and lamotrigine.

- Children exposed to phenobarbital were at a higher risk of malformations than children born to women without epilepsy but not those born to women with untreated epilepsy. They were also at a higher risk of malformation than children exposed to gabapentin, levetiracetam or lamotrigine.

- Children exposed to phenytoin were at an increased risk of malformation compared with both groups of control children and children exposed to levetiracetam and lamotrigine.; although the result of the comparison to levetriacetam is less clear.

- Children exposed to topiramate were at a higher risk of malformation than children born to women without epilepsy but not those born to women with untreated epilepsy. They were at a higher risk of malformation in comparison to the children exposed to levetiracetam or lamotrigine.

- There were no other significant differences between AEDs, or comparisons were limited to a single study.

- We also found higher rates of specific types of malformations, particularly associating phenobarbital exposure with heart malformations and valproate exposure with a range of specific types of malformation affecting a number of different areas of the body.

Quality of the studies

The quality of how studies were designed varied, but we do not consider that this accounts for the results of the review.

Conclusions

This review found that children exposed to valproate in the womb were at an increased risk of having a malformation at birth and that the level of risk is determined by the dose of valproate the child is exposed to. Based on current evidence, levetiracetam and lamotrigine appear to be the AEDs associated with the lowest level of risk, but more data are needed, particularly concerning individual types of malformation.

Authors' conclusions: 

Exposure in the womb to certain AEDs carried an increased risk of malformation in the foetus and may be associated with specific patterns of malformation. Based on current evidence, LEV and LTG exposure carried the lowest risk of overall malformation; however, data pertaining to specific malformations are lacking. Physicians should discuss both the risks and treatment efficacy with the patient prior to commencing treatment.

Read the full abstract...
Background: 

There is evidence that certain antiepileptic drugs (AEDs) are teratogenic and are associated with an increased risk of congenital malformation. The majority of women with epilepsy continue taking AEDs throughout pregnancy; therefore it is important that comprehensive information on the potential risks associated with AED treatment is available.

Objectives: 

To assess the effects of prenatal exposure to AEDs on the prevalence of congenital malformations in the child.

Search strategy: 

We searched the Cochrane Epilepsy Group Specialized Register (September 2015), Cochrane Central Register of Controlled Trials (CENTRAL) (2015, Issue 11), MEDLINE (via Ovid) (1946 to September 2015), EMBASE (1974 to September 2015), Pharmline (1978 to September 2015), Reprotox (1983 to September 2015) and conference abstracts (2010-2015) without language restriction.

Selection criteria: 

We included prospective cohort controlled studies, cohort studies set within pregnancy registries and randomised controlled trials. Participants were women with epilepsy taking AEDs; the two control groups were women without epilepsy and women with epilepsy who were not taking AEDs during pregnancy.

Data collection and analysis: 

Three authors independently selected studies for inclusion. Five authors completed data extraction and risk of bias assessments. The primary outcome was the presence of a major congenital malformation. Secondary outcomes included specific types of major congenital malformations. Where meta-analysis was not possible, we reviewed included studies narratively.

Main results: 

We included 50 studies, with 31 contributing to meta-analysis. Study quality varied, and given the observational design, all were at high risk of certain biases. However, biases were balanced across the AEDs investigated and we believe that the results are not explained by these biases.

Children exposed to carbamazepine (CBZ) were at a higher risk of malformation than children born to women without epilepsy (N = 1367 vs 2146, risk ratio (RR) 2.01, 95% confidence interval (CI) 1.20 to 3.36) and women with untreated epilepsy (N = 3058 vs 1287, RR 1.50, 95% CI 1.03 to 2.19). Children exposed to phenobarbital (PB) were at a higher risk of malformation than children born to women without epilepsy (N = 345 vs 1591, RR 2.84, 95% CI 1.57 to 5.13). Children exposed to phenytoin (PHT) were at an increased risk of malformation compared with children born to women without epilepsy (N = 477 vs 987, RR 2.38, 95% CI 1.12 to 5.03) and to women with untreated epilepsy (N = 640 vs 1256, RR 2.40, 95% CI 1.42 to 4.08). Children exposed to topiramate (TPM) were at an increased risk of malformation compared with children born to women without epilepsy (N = 359 vs 442, RR 3.69, 95% CI 1.36 to 10.07). The children exposed to valproate (VPA) were at a higher risk of malformation compared with children born to women without epilepsy (N = 467 vs 1936, RR 5.69, 95% CI 3.33 to 9.73) and to women with untreated epilepsy (N = 1923 vs 1259, RR 3.13, 95% CI 2.16 to 4.54). There was no increased risk for major malformation for lamotrigine (LTG). Gabapentin (GBP), levetiracetam (LEV), oxcarbazepine (OXC), primidone (PRM) or zonisamide (ZNS) were not associated with an increased risk, however, there were substantially fewer data for these medications.

For AED comparisons, children exposed to VPA had the greatest risk of malformation (10.93%, 95% CI 8.91 to 13.13). Children exposed to VPA were at an increased risk of malformation compared with children exposed to CBZ (N = 2529 vs 4549, RR 2.44, 95% CI 2.00 to 2.94), GBP (N = 1814 vs 190, RR 6.21, 95% CI 1.91 to 20.23), LEV (N = 1814 vs 817, RR 5.82, 95% CI 3.13 to 10.81), LTG (N = 2021 vs 4164, RR 3.56, 95% CI 2.77 to 4.58), TPM (N = 1814 vs 473, RR 2.35, 95% CI 1.40 to 3.95), OXC (N = 676 vs 238, RR 3.71, 95% CI 1.65 to 8.33), PB (N = 1137 vs 626, RR 1.59, 95% CI 1.11 to 2.29, PHT (N = 2319 vs 1137, RR 2.00, 95% CI 1.48 to 2.71) or ZNS (N = 323 vs 90, RR 17.13, 95% CI 1.06 to 277.48). Children exposed to CBZ were at a higher risk of malformation than those exposed to LEV (N = 3051 vs 817, RR 1.84, 95% CI 1.03 to 3.29) and children exposed to LTG (N = 3385 vs 4164, RR 1.34, 95% CI 1.01 to 1.76). Children exposed to PB were at a higher risk of malformation compared with children exposed to GBP (N = 204 vs 159, RR 8.33, 95% CI 1.04 to 50.00), LEV (N = 204 vs 513, RR 2.33, 95% CI 1.04 to 5.00) or LTG (N = 282 vs 1959, RR 3.13, 95% CI 1.64 to 5.88). Children exposed to PHT had a higher risk of malformation than children exposed to LTG (N = 624 vs 4082, RR 1.89, 95% CI 1.19 to 2.94) or to LEV (N = 566 vs 817, RR 2.04, 95% CI 1.09 to 3.85); however, the comparison to LEV was not significant in the random-effects model. Children exposed to TPM were at a higher risk of malformation than children exposed to LEV (N = 473 vs 817, RR 2.00, 95% CI 1.03 to 3.85) or LTG (N = 473 vs 3975, RR 1.79, 95% CI 1.06 to 2.94). There were no other significant differences, or comparisons were limited to a single study.

We found significantly higher rates of specific malformations associating PB exposure with cardiac malformations and VPA exposure with neural tube, cardiac, oro-facial/craniofacial, and skeletal and limb malformations in comparison to other AEDs. Dose of exposure mediated the risk of malformation following VPA exposure; a potential dose-response association for the other AEDs remained less clear.

Share/Save